Hail, Clarke
- When
- May 16, 11:40 AM CST to 11:42 AM CST
- Where
- Clarke County, 2.68 mi N of Middleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.208, -88.612
During the afternoon and early evening of the 16th. Severe storms crossed portions of Central Mississippi and Northeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the afternoon and early evening of the 16th. Severe storms crossed portions of Central Mississippi and Northeast Louisiana. There was 1 fatality and two injuries from a lightning strike southwest of Yazoo City. There were reports of hail, wind damage, and flash flooding due to heavy rainfall. These storms were due a cold front that moved over the region. The cold front combined with rich gulf moisture and an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 10:00 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1100 AM CDT SAT MAY 16 2009 .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS. FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR SOME STRONG TO SEVERE STORMS. FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/ && .AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/03/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 340 AM CDT SAT MAY 16 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 170845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 340 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP ACROSS THE REGION LATER TODAY INTO THE OVERNIGHT. THE MAIN RISK FROM THESE STORMS WILL BE HAIL AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT TIME. DAYTIME HEATING WILL COMBINE WITH A MOIST UNSTABLE AIR MASS AND A COLD FRONT NOW CROSSING THE OZARKS WILL BE MOVING INTO THE LOWER MISSISSIPPI VALLEY THIS EVENING TO HELP SET OFF THE STORMS. THE STORMS SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY NORTHEAST WINDS OF 15 TO 25 MPH CAN BE EXPECTED SUNDAY AS COOLER AND DRIER AIR RUSHES INTO THE REGION. A LAKE WIND ADVISORY MAY BE REQUIRED FOR SOME LOCATIONS ON SUNDAY. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW MUCH OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1121 AM CDT SAT MAY 16 2009 MSZ026>028-161630- GRENADA MS-CARROLL MS-MONTGOMERY MS- 1121 AM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS CARROLL...MONTGOMERY AND GRENADA COUNTIES... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES WEST OF JEFFERSON TO 7 MILES SOUTHWEST OF MALMAISON AT 1120 AM CDT...MOVING EAST AT 10 MPH. OTHER STRONG STORMS WERE ALSO NOTED IN THE AREA. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN MONTGOMERY...CARROLL AND GRENADA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. OLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1129 AM CDT SAT MAY 16 2009 MSZ030-161710- CLAY MS- 1129 AM CDT SAT MAY 16 2009 ...STRONG STORM IN NORTHERN CLAY COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1211 PM CDT SAT MAY 16 2009 MSZ065-161740- COVINGTON MS- 1211 PM CDT SAT MAY 16 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
10 hail, 2 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was observed east-northeast of Betheden along Bluff Lake Road.
Locally heavy rainfall flooded portions of Lee Street. Several inches of water was covering the road for a period of time.
Three teenagers were struck by lighting on Eagle Bend Road, in southwest Yazoo County. One teenager was seriously injured and passed away a few days later on May 20th.
Three trees were struck by lighting and fell on some power lines.
Several streets were flooded as a quick 2 inches of rain fell across portions of the city.
Nickel to golf ball sized hail fell just to the south-southeast of Pulaski, along Beatty Road.
Several trees were blown down along Beatty Road and Highway 481.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Yazoo | 2009-05-20 | 18 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175799, 174923, 175803, 175851, 175854, 175816, 175858, 175864, 175869, 175883, 175887, 175881, 175894, 175896, 175899.